MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL PRESIDIO 18 - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number PC418103430
Medical Device Problem Codes Entrapment of Device (1212); Fracture (1260); Material Separation (1562); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The unspecified progreat microcatheter (two inner lumens of 0.022¿ and 0.0250¿) and the rotating hemostatic valve (rhv) were not returned.Concerning cleanliness only, the microcoil system was returned in almost pristine condition.The system was either not used or was cleaned before being returned which may have produced further damage.It is also unknown if the device was improperly handled for returned packaging or was further manipulated and/or inspected post-procedurally.In addition, any trace or other evidence that may have been complaint related may have been altered or removed prior to being returned due to post-procedural handling, cleaning, and packaging.All location and measurement callouts are approximate and for reference only.As viewed through the returned packaging, unreported damage of the coil being entangled, fractured at the socket ring, stretched, separated, but still attached by the suture to the device positioning unit (dpu) was found.The suture has been wrapped around the coil produced coil damage and coil¿s proximal stretching.The coil¿s socket ring¿s fracture is ductile in nature requiring external force.No material defects were found.The remainder of the coil was undamaged.The v notch of the resheathing tool has been severely damaged.The locking mechanism has compression and stretching damage.No manufacturing defects were found.The coil was too severely damaged to test.The circumstances of how and when all the unreported damage occurred to the unit cannot be determined, however a portion of the damage appears to be post-procedural in nature.Conclusion: the complaint of the coils resistance inside the microcatheter is not confirmed.The severely damaged, stretched, and partially detached coil was still held to the dpu by the suture and with the fractured coil¿s socket ring severed from the soldered section, this damage prevented the unit from being tested with a good portion of the coils damage appearing to be post-procedural in nature, therefore the root cause of the coil¿s resistance inside the microcatheter cannot be determined; however the evidence as received suggests the possibility of 3 contributing factors.These factors may have worked separately or in tandem with each capable of producing similar results or causing a cascading sequence of events leading to the resistance encountered inside the microcatheter.The primary contributing factor may have been due to distal interference.The source and location of this interference and whether if it was of a detached or fixed nature cannot be determined as the microcoil system was returned cleaned and the complaint microcatheter was not returned.In addition without the return of the unspecified progreat microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.The secondary contributing factor may have been the selection of an oversized non-compatible microcatheter used with an 18 series microcoil system.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿proper selection of the appropriately sized microcatheter is required to avoid damage to the codman microcoil system and to minimize potential complications.Microcatheter selection is also determined by the physician and is predicated by the location of the aneurysm, patient safety, and physician preference.The codman microcoil 18 system is compatible with microcatheters with inner lumen diameters ranging from 0.017 to 0.021 in (0.356 to 0.533 mm).The inner lumen of the unspecified progreat microcatheter used in the procedure comes in two inner lumens of 0.0220¿ and 0.0250¿ both of which are over the recommendation of the ifu.In addition without the return of the unspecified progreat microcatheter and the rhv used in the procedure, it cannot be determined if these components had any additional contributions to the complaint event.The evidence as received suggests that the third, but equally important contributing factor to the coils resistance may have occurred when the microcoil system was first unlocked for use and the sheath was retracted straight back instead of up at a forty-five degree angle and then back.When the sheath was pulled straight back, the locking mechanism caught the inside of the v notch of the resheathing tool.Also, the locking mechanism may not have been fully disengaged off the core wire.This produced a binding action between the device positioning unit (dpu), the sheath, and the coil.This binding action produced significant resistance which may have caused the severe resistance encountered.For optimum product performance and to prevent potential complications, the instructions for use (ifu) recommends, ¿hold the introducer sheath (loosely-looped) in the left hand.Keeping the introducer tip near the re-sheathing tool, grasp the distal end of the re-sheathing tool between your left thumb and forefinger.Grasp the clear tab near the end of the introducer sheath body with the thumb and forefinger of your other hand.Gently pull the clear tab of the introducer sheath out and away from the re sheathing tool at a 45-degree angle to unlock the microcoil.Continue to pull the tab until an additional 0.5 to 1.0 inches (1.3 to 2.5 cm) of the translucent material is exposed.Gently fold the translucent tab towards the distal end, and firmly grasp the distal end of the re sheathing tool and the translucent tab between your thumb and forefinger, as shown in figure 3¿¿ caution: if unusual friction is noticed during advancement or retraction of the microcoil system, verify the locking mechanism, or clear tab is unlocked and pulled out from the resheathing tool approximately 1in.(2-3cm).¿ in addition without the return of the unspecified progreat microcatheter and the rhv used in the procedure, it cannot be determined if these components contributed to the complaint event.Dhr: a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Based on the information and analysis, the event could not be confirmed as the coil was returned in a condition that made the functional test impossible.The returned product could be advanced through the microcatheter however unreported damages were found.The circumstances of the damages appear to be post procedural handling as a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Therefore, no corrective actions will be taken at this time.
 
Event or Problem Description
The contact from the facility reported that there was strong resistance when advancing a presidio (pc4181034-30, s10232) and a deltamaxx (cdx181242-30, c41490) coil through the progreat (terumo, details unknown) microcatheter.The procedure was the coil embolization of an aneurysm at the splenic artery.The patient¿s vessel was heavily torturous and not calcified.A guiding catheter (palant 6fr) and a y-connector (good tec) were also used in the procedure.Pre-deployment electrical check for both coils indicated the power was supplied normally, and the tip of the sheath introducers were inserted into the micro catheter and coil delivery wires were inserted for both coils.However, there was strong resistance felt since tip of the sheath introducer was inserted into the micro catheter.The coils were removed from the patient¿s body without removing the microcatheter.It was unknown how the procedure was completed.The procedure was successfully completed without further issues or delay.There was also no patient injury / complication reported.The complaint products were new and stored per labeling instructions.The procedure was conducted in accordance with the ifu and the constant flush had been maintained at all time.No visible defect/damage was noted on the products prior to (and after) the event.No unintended detachment was observed in the vessel or in the microcatheter.The products will be returned for the investigation.No further information is available.Returned product analysis revealed that the returned presidio (pc4181034-30, s10232) displayed coil stretching, separation, and a fracture to the device positioning unit.

Brand Name
PRESIDIO 18 - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6497887
Report Number2954740-2017-00079
Device Sequence Number18992813
Product Code HCG
UDI-Device Identifier00878528003229
UDI-Public(01)00878528003229(17)210331(10)S10232
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K002056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2021
Device Catalogue NumberPC418103430
Device Lot NumberS10232
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2017
Initial Report FDA Received Date04/17/2017
Patient Sequence Number1
Patient Age81 YR